Lightning, Marion
- When
- August 20, 2:30 PM EST
- Where
- Marion County, 2 mi S of Summerfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.210, -82.057 (the zone’s center; the record gives no point)
Two homes were struck and set on fire by lightning near the Villages.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Two homes were struck and set on fire by lightning near the Villages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 1:35 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT SAT AUG 20 2005
...THE HEAT IS ON THIS WEEKEND...
.SYNOPSIS...HEAT INDICES (HI) RANGE FROM THE LOW TO MID 100S ACROSS
OUR NORTHERN FL ZONES TO NEAR 110 DEG ACROSS INTERIOR SOUTHEAST GA
WHERE CURRENT HEAT ADVISORY IS IN EFFECT UNTIL 6 PM. THE ONLY PORTION
OF THE CWA EXPERIENCING SOME RELIEF...AT THE COST OF FREQUENT
LIGHTNING...ARE OUR SOUTHERN FL ZONES WHERE A BAND OF W-E ORIENTED
BACK-BUILDING STORMS HAVE FIRED IN AN AXIS OF HIGH LOW LVL
INSTABILITY AND ENHANCED BY A BAND OF DIFFERENTIAL PVA OVERHEAD.
MORNING CONVECTION OVER THE COASTAL WATERS PRODUCED AN EXTENSIVE
CIRRUS CANOPY WHICH OVER NE FL...BUT THE EAST COAST SEABREEZE IS
STARTING TO SET UP UNDERNEATH AS THE WINDS AT SGJ HAVE JUST BECOME
ONSHORE. LOW LVL FLOW IS LIGHT AND VARIABLE WITH A WEAK TROUGH NOTED
OVER OUR GA ZONES WHILE 1000-500MB STEERING FLOW IS FROM THE NNE
AROUND A MEAN LAYER RIDGE CENTERED OVER THE DEEP SOUTH.
&&
.SHORT TERM...TONIGHT THRU TUE...MEAN LAYER RIDGING WILL SLOWLY
RETROGRADE THROUGH THE PERIOD ALLOWING TROUGHING DOWN THE ATLANTIC
SEABOARD TO AMPLIFY SOUTHWARD. SUN THICKNESSES AND DEW PTS WILL
SUPPORT ANOTHER DANGEROUSLY WARM DAY WITH HI CLIMBING INTO THE 100S
BY NOON ACROSS THE AREA. ANOTHER HEAT ADVISORY FOR HI NEAR 110 DEG
MAY BE NEEDED AGAIN FOR OUR GA ZONES WITH H5 TEMPS ACTUALLY WARMING A
COUPLE OF DEG PER MODEL DATA. THE BEST CHANCE OF CONVECTION SUN WILL
BE AGAIN CONFINED TO OUR WESTERN FL ZONES DUE TO PREVAILING NNE
STEERING FLOW IN THE AFTN/EVE...THEN STORMS WILL SLOWLY DIE AFTR
SUNSET AS IS EXPECTED TONIGHT. PATCHY FOG IS POSSIBLE TONIGHT AND SUN
NIGHT NEAR BODIES OF WATER AND WHERE RAINFALL FELL DURING THE
AFTN/EVENING.
MON HEAT INDICES WILL LOWER INTO THE LOW 100S WITH INCREASING
MOISTURE FROM THE N AS A TROUGH DEEPENS INTO THE SOUTHEAST REGION.
MOISTURE ALSO WILL BE INCREASING FROM THE SOUTH BY TUE AS A TROPICAL
WAVE (REMNANTS OF TD #10) MOVES ACROSS S FL AND INTO THE GOMEX. THE
INFLUX OF MOISTURE WILL CONSEQUENTLY INCREASE THE CHC OF PRECIP TO
40-50% BY TUE AFTN.
.LONG TERM...WED THRU SAT...THE GFS DIFFERS FROM THE DGEX/EMCWF IN
THAT THE GFS IS ACTUALLY LESS BULLISH WITH CYCLOGENISIS IN THE GULF
AS THE TROP WV MERGES WITH THE STALLED FRONTAL BOUNDARY TUE-WED.
HAVE OPTED TO USE A MODEL BLEND IN THE EXTENDED AND INDICATE
INCREASING RAIN CHCS WED AND THU WITH TROUGHINESS TO OUR WEST. FRI
AND SAT GRADUALLY LOWERED RA CHANCES ACROSS OUR GA ZONES AS HIGH
PRESSURE BRIDGES THE STALLED FRONTAL BOUNDARY AND SHUNTS ITS ACROSS
N-CENTRAL FL BY THE WEEKEND. MAX TEMPS EXPECTED TO RETURN TO COOLER
NEAR CLIMO VALUES AROUND 90 WITH MINS REMAINING ON THE WARM SIDE IN
THE LOW TO MID 70S PER INCREASED MOISTURE.
&&
.MARINE...NO HEADLINES. WEAK FLOW WILL ALLOW FOR OFFSHORE WINDS AT
NIGHT TO BECOME ONSHORE EACH AFTERNOON THROUGH TUESDAY. THEN HIGH
PRESSURE BUILDS OVER THE MID-ATLANTIC RGN MID WEEK AND ELY FLOW
SETS UP FOR END OF PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 96 76 94 / 40 40 30 50
SSI 79 94 79 90 / 20 20 20 40
JAX 76 94 76 92 / 30 30 20 40
SGJ 77 92 78 91 / 30 30 20 30
GNV 73 94 75 92 / 40 30 30 40
OCF 73 94 75 92 / 40 40 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...HEAT ADVISORY UNTIL 6 PM SATURDAY FOR GAZ132-GAZ133-GAZ134-
GAZ135-GAZ136-GAZ149-GAZ150-GAZ151-GAZ152-GAZ153-GAZ162-
GAZ163-GAZ164-GAZ165.
MARINE...NONE.
&&
PUBLIC...ENYEDI
MARINE/FIRE WX...TRABERTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1117 AM EDT SAT AUG 20 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1117 AM EDT SAT AUG 20 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...HEAT ADVISORY FOR INLAND SOUTHEAST GEORGIA THIS AFTERNOON... ...HEAT INDICES IN EXCESS OF 105 EXPECTED ACROSS THE AREA TODAY... ...ISOLATED STRONG THUNDERSTORMS POSSIBLE OVER INTERIOR NORTHEAST FLORIDA... TEMPERATURES RISING INTO THE MID TO UPPER 90S...IN COMBINATION WITH LOW-LEVEL MOISTURE...WILL RESULT IN DANGEROUSLY HIGH HEAT INDEX VALUES ACROSS THE AREA TODAY. HEAT INDICES ARE EXPECTED TO REACH 105 TO 109 DEGREES THIS AFTERNOON ACROSS NORTHEAST FLORIDA AND COASTAL SOUTHEAST GEORGIA...AND 108 TO 112 ACROSS INLAND SOUTHEAST GEORGIA. IF YOU PLAN TO BE OUTDOORS TODAY...DRINK PLENTY OF WATER AND WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY...WITH THE BEST CHANCES ACROSS INTERIOR NORTHEAST FLORIDA. ALTHOUGH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS...SOME STORMS MAY BECOME STRONG WITH WIND GUSTS TO 50 MPH. MOVEMENT OF STORMS WILL BE TOWARD THE SOUTHWEST AT 5 TO 10 MPH. THE SATILLA RIVER AT ATKINSON IS EXPERIENCING MINOR FLOODING. PLEASE REFER TO THE LATEST RIVER STATEMENT FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... ...HIGH HEAT INDEX READINGS EXPECTED AGAIN SUNDAY... AFTERNOON HEAT INDICES FROM 105 TO 110 DEGREES CAN BE EXPECTED AGAIN ON SUNDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL/ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 136 PM EDT SAT AUG 20 2005 FLZ040-201815- MARION- 136 PM EDT SAT AUG 20 2005 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT... AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF RAINBOW LAKES ESTATES...NEARLY STATIONARY. THIS CLUSTER OF THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAINBOW LAKES ESTATES AND WEST OF ROMEO THROUGH 215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL REDUCE VISIBILITIES AND CAUSE MINOR TEMPORARY FLOODING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 246 PM EDT SAT AUG 20 2005 FLZ036-040-201945- ALACHUA-MARION- 246 PM EDT SAT AUG 20 2005 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ALACHUA AND NORTHERN MARION COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT... AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COUPLE CLUSTERS OF STRONG THUNDERSTORMS. ONE STORM WAS ABOUT 4 MILES SOUTH OF ORANGE SPRINGS...MOVING WEST AT 10 MPH. ANOTHER AREA OF STORMS WAS LOCATED NEAR FLEMINGTON MOVING EAST AROUND 5 MPH. THESE STORMS WILL MERGE BETWEEN FLEMINGTON AND MICANOPY WITHIN THE HOUR...AND ALSO AFFECT AREAS AROUND ORANGE SPRINGS...HOG VALLEY...SPARR...CITRA...CROSS CREEK...REDDICK...LOWELL AND MCINTOSH THROUGH 345 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL CAUSE MINOR FLOODING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 257 PM EDT SAT AUG 20 2005 FLZ036-202000- ALACHUA- 257 PM EDT SAT AUG 20 2005 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ALACHUA COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT... AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS CENTERED OVER GAINESVILLE AIRPORT...OR ABOUT 5 MILES EAST OF GAINESVILLE...MOVING WEST AT 15 MPH. THIS CLUSTER OF THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWNANS LAKE...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470834.